MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL20A
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Chest Pain (1776); Pseudoaneurysm (2605)
Date of Event 06/11/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist, a patient with a 20mm s3ur aortic valve implanted for 1 year and 9 months expired during a surgical procedure to do a hemi arch and possible explant of the 20mm s3ur valve.Per medical records, the patient sought treatment at the ed for chest pain and was admitted for aneurysm aortic without rupture, numerous pseudoaneurysm, and prosthetic aortic valve stenosis.A cardiac ct during this admission revealed multilobulated aneurysm involving the aortic arch and descending aorta.Compared to a prior ct, there was no significant change in size or appearance of the pseudoaneurysm at the aortic root or change in the size or appearance of multiple additional pseudoaneurysms of the distal ascending aorta and aortic arch.There was a focal outpouching (14 x 16 x 9 mm), located below the right sinus of valsalva communicating with the lvot (mycotic pseudoaneurysm versus postsurgical).There was surgical material in the adjacent membranous interventricular septum with mildly thickened leaflets.The patient underwent a procedure for bentall root replacement, aortic annulus enlargement, reconstruction of the lvot, interposition svg to lm and rca, cabg x 2, repair of multiple aneurysms ascending aorta, hemiarch replacement, and placement of iabp.There were complications intraoperatively with post bypass vf requiring cpr, iabp placement and requiring vasopressin drugs.There was no lv function and minimal rv function.The heart did not recover.Attempts to wean off bypass were unsuccessful and the patient passed away.
 
Additional Manufacturer Narrative
Updated section h6- type of investigation, findings, and conclusions.The device was not returned for evaluation as it remained implanted.The complaint for leaflet thickened/halt was confirmed based on the provided medical records.A review of the dhr, lot history and complaint history did not provide any indication that a manufacturing non-conformance contributed to the complaint event.A review of the ifu revealed no deficiencies.During the manufacturing process, all sapien 3 ultra resilia valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.Hypoattenuated leaflet thickening (halt) may be caused by several patient-related factors including early valve deterioration (svd) (e.G.Stenosis/calcification), non-structural dysfunction (e.G.Pannus), or thrombosis (formation of blood clots on the valve).In this case, limited information was provided; therefore, a definitive root cause is unable to be determined at this time.Per the instructions for use (ifu), cardiovascular injury including hematoma, perforation or dissection of vessels, ventricle, atrium, septum, myocardium or valvular structures that may require intervention are known potential adverse events associated the overall transcatheter valve replacement (tvr) procedure and may require intervention.A pseudoaneurysm is a leakage of arterial blood from an artery into the surrounding tissue with a persistent communication between the originating artery and the resultant adjacent cavity.This may occur after arterial puncture for a diagnostic cardiac catheterization or an arteriogram but is more common after an arterial intervention.Catheter-directed interventions more commonly require larger arterial sheaths to be used, and the anticoagulation or antiplatelet agents that are administered can interfere with normal sealing of the puncture site.Some pseudoaneurysms resolve themselves, though others require treatment to prevent hemorrhage, an uncontrolled leak, or other complications.Surgery is sometimes required.Edwards extensively trains physicians before they are qualified to use the transcatheter heart valve (thv).Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest/indicate patient factors such as marfan syndrome and endocarditis may have caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22523254
Report Number2015691-2025-05795
Device Sequence Number7951022
Product Code NPT
UDI-Device Identifier00690103215793
UDI-Public(01)00690103215793(17)260122(11)230123
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/22/2026
Device Model Number9755RSL20A
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2025
Supplement Date Received by Manufacturer08/13/2025
Initial Report FDA Received Date07/16/2025
Supplement Report FDA Received Date08/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age42 YR
Patient SexMale